Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 109, NWS Pueblo, CO

July 23, 2001Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2001, 4:35 PM MDT for Bent County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 23, 2001, 4:35 PM MDT (22:35 UTC)
Expired
Jul 23, 2001, 5:30 PM MDT
In force
55 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bent County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232235
SVRPUB

COC011-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 435 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 8 MILES WEST OF LAS ANIMAS...OR ABOUT 10 MILES
  EAST OF LA JUNTA...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  LAS ANIMAS AROUND 500 PM MDT
  FORT LYON AROUND 520 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SER5VICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3809 10339 3792 10339 3826 10294 3825 10338

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:01 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 23, 2:01 PM MDT, 2 hours 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
201 PM MDT MON JUL 23 2001

...MAIN CONCERN IS POPS & HVY RAIN POTENTIAL NEXT FEW DAYS...

CURRENTLY...SURGE FROM NE COLO IS MAKING ITS WAY ACROSS SE CO.
CURRENLTY EXTENDS FROM EL PASO OUT E TO THE LAA AREA. AM GETTING A
BIT CONCERNED THAT THE BOUNDARY IS SLOWING DOWN IN THE EL PASO
COUNTY AREA. QUITE A FEW STORMS ALREADY HAVE FORMED OVER THE FA...
MAINLY HIER TERRAIN. WAT VAP SHOWS MOISTURE PLUME OVER AREA AND
EMBEDDED VORT MAXES SEEN IN THIS FLOW. CAPES CURRENTLY IN THE 2000
J/KG WITH 5-6 K ACROSS NE CO/W KS.

SHORT TERM THROUGH TONIGHT...MESO-ETA INDICATES THE WORST WILL OCCUR
THIS EVENING AS 15 KNTS UPSLOPE INDICATED ALL THE WAY UP ABOVE 700 MB
LEVEL. EXPECT LOCAL AREAS OF HVY RAIN AND A FEW SVR CELLS AS STORM
INTERACT WITH LLVL JUICED UP AIR. MAIN THREAT WILL BE HAIL AND
LOCALLY DAMAGING WINDS. ATTM...DEFERRED FLASH FLOOD WATCH AS IT HAS
NOT RAINED IN AWHILE AND PWATS NOT ALL THAT IMPRESSIVE OFF OF 12Z
SOUNDINGS. IN ADDITION....STORMS SHOULD BE ON THE MOVE. ONLY
CONCERN WOULD BE IF STORMS WOULD ANCHOR TO THE HIGHER TERRAIN. FOR
NOW...WENT WITH MENTION OF HVY RAINS IN SIG WX AND ZFP PACKAGES.

DISCUSSION...LOTS OF INTERESTING WX TO TALK ABOUT. WITH TROUGH
REMAINING TO OUR WEST AND PLENTY OF LLVL MOISTURE ABOUT...SHOULD
SEE GOOD CHANCE OF POPS ACROSS THE CWA NEXT FEW DAYS. CONCERNS WILL
BE EXTENT OF RAINFALL AND THREAT OF STRONGER STORMS.

MODELS IN FAIRLY GOOD AGREEMENT. OVER THE NEXT FEW DAYS...FLOW ALOFT
OVER SE COLORADO IS GOING TO BE INCREASING WITH DISTURBANCES MOVING
ACROSS EACH DAY. THIS PATTERN WILL STAY WITH THE AREA UNTIL THE
TROUGH TO THE WEST LIFTS OUT. MAIN CONCERN ABOUT TOMORROW IS HOW
STABLE WILL THE ATMOS BE FROM TONIGHTS CONVECTION? MESOETA HINTS AT
THINGS GOING LATE TOMORROW DUE TO THE LOW CLOUDS THAT WILL LIKELY
BE IN PLACE TOMORROW MORNING ACROSS MOST OF THE AREA. HOWEVER WITH
DISTURBANCES COMING ACROSS...AND THE ATMOS QUITE POTENTIALLY
UNSTABLE...BELIEVE IT WILL NOT TAKE MUCH TO GET THINGS GOING.

AS WITH TONIGHT...PRECIP SHOULD END W-E...WITH THINGS ENDING LATE
ON THE FAR E PLAINS.

WEDNESDAY COULD BE A BIT INTERESTING SVR-WX WISE. WITH TROUGH JUST
TO THE WEST...FLOW AT JET LVL IN THE 50-60 KNT RANGE. 30 KNTS OF
DEEP SHEAR IN PLACE...UPSLOPE AND CAPES IN THE 1-2K RANGE SHOULD
ALLOW FOR A FEW SVR STORMS TO GET SPINNING ACROSS THE AREA DURING
THE AFTERNOON TIMEFRAME. WILL ALSO SEE CONTINUED THREAT OF SOME
LOCALLY HVY RAIN WITH THE HIGH VALUES OF LLVL MOISTURE IN PLACE.

THURSDAY...SYSTEM SHOULD BE LIFTING OUT OVER THE NW PART OF
COLORADO...THIS WILL ALLOW ONE MORE DAY OF SCATTERED AFTERNOON
STORMS ACROSS THE AREA.

FOR THE REST OF THE EXTENDED...FLOW WILL BECOME MORE ZONAL. THIS
SHOULD FORCE THE SFC TROUGH INTO KS...DRYING OUT THE E PLAINS. FOR
THIS REASON...BROUGHT EXTENDED TEMPS UP AND WENT ~SLIGHT CHANCE OF
POPS.

.PUB....NONE.

HODANISH

In the hours before

Special weather statement, Jul 23, 11:11 AM MDT, 5 hours 24 minutes before
COZ058>081-232000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1111 AM MDT MON JUL 23 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS GENERALLY NORTH OF HIGHWAY 50...

...LOCALLY HEAVY RAIN POSSIBLE...

AN OUTFLOW BOUNDARY WAS ADVANCING SOUTH ACROSS EASTERN COLORADO LATE
MONDAY MORNING. THIS BOUNDARY IS EXPECTED TO CONTINUE SOUTH...MOVING
ACROSS ALL OF THE EASTERN COLORADO PLAINS BY MID AFTERNOON. BEHIND
THIS BOUNDARY...THE ATMOSPHERE WAS BECOMING QUITE UNSTABLE. ALTHOUGH
WIND SHEAR IS WEAK...THE HIGH INSTABILITY WILL BE ENOUGH TO ALLOW
FOR ONE OR TWO THUNDERSTORMS TO POSSIBLY BECOME SEVERE. THE GREATEST
THREAT FOR SEVERE STORMS WILL GENERALLY BE NORTH OF HIGHWAY 50. THE
PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN
DIAMETER AND WINDS TO 65 MPH.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAIN WILL
BE POSSIBLE. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A SHORT PERIOD OF
TIME.

HODANISH
Local storm report, Jul 23, 4:06 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    9S SIMLA                  CO   WIND DAMAGE
07/23/01   EL PASO                        SPOTTER ESTIMATED WIND
                                          GUSTS OF 70 TO 80 MPH.
                                          TORE ROOF OFF SHED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:52 PM MDTSevere Thunderstorm WarningPUBCrowley83 min
Jul 23, 3:05 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jul 23, 4:07 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.